The most award winning
healthcare information source.
TRUSTED FOR FOUR DECADES.
Be aware of common food-drug interactions
Interactions may affect effectiveness of therapy
Various food-drug interactions can result in an increase or decrease in the effectiveness of the object drug. That’s why pharmacists need to know the most potentially important food-drug interactions and the appropriate way to manage the interaction.
Here is a list of some of the most common interactions, compiled by Melinda Spray, PharmD, a student at the Harrison School of Pharmacy in Auburn, AL. She gathered this information while on clinical rotation at Huntsville (AL) Hospital.
• Warfarin (Coumadin) and vitamin K-containing foods — Vitamin K antagonizes the effects of warfarin, resulting in a decrease in therapeutic response to the drug. Patients taking warfarin should be advised to maintain a consistent intake of vitamin K, and consume vitamin K-containing foods in moderation. Each patient should decide approximately how many servings of vitamin K-containing foods they will eat per week, and then continue to maintain this amount. Some vitamin K-containing foods include cauliflower, broccoli, cabbage, spinach, kale, lettuce, other dark green leafy vegetables, liver, soybeans, and egg yolks.
• Grapefruit juice — There are several known drug interactions with grapefruit juice. Some of these drugs include felodipine, nifedipine, nimodipine, amlodipine, verapamil, cyclosporin, alprazolam, midazolam, triazolam, amiodarone, estrogens, and caffeine. Grapefruit juice is a CYP3A4 inhibitor; this can result in decreased gut wall metabolism of certain drugs. Consumption of grapefruit juice with these drugs causes increased bioavailability of the drug. An interaction can be observed with as little as four ounces of grapefruit juice. The risk of an interaction with grapefruit juice can last for up to three days after ingestion. To avoid this interaction, the food and nutrition services at some hospitals do not serve grapefruit juice or sections. Patients on these medications or other medications affected by grapefruit juice should be educated of this interaction.
• Lithium and sodium — Lithium has an interaction with sodium; therefore, patients should keep their consumption of sodium consistent. Low or restricted sodium intake can result in increased serum concentration of lithium, and high sodium concentration can result in increased clearance of lithium. Lithium should be avoided or used with caution in patients on sodium-restricted diets. Patients should be educated on the signs and symptoms of lithium toxicity such as muscle twitching, tremor, mild ataxia, drowsiness, muscle weakness, diarrhea, and vomiting.
• Tetracycline and divalent cations — Tetracycline should not be taken with food sources containing divalent and trivalent cations (including calcium, aluminum, and magnesium). This combination leads to decreased absorption of the drug, and this could potentially lead to a decrease in efficacy of the drug. Tetracycline should be taken two hours before or six hours after the consumption of products containing these ions. Foods to avoid include: milk, cheese, yogurt, iron-fortified foods, and iron supplements. Many over-the-counter antacids contain these cations.
• MAOIs and tyramine — Patients taking monoamine oxidase inhibitors (MAOI) should be educated on the interaction between these drugs and tyramine-containing foods and beverages. Phenelzine (Nardil), tranylcypromine (Parnate), and isocarboxazid (Marplan) are some drugs in the MAOI class of drugs. The combination of MAOI and tyramine-containing foods or beverages could result in severe hypertension. Some tyramine-containing foods and beverages include wine, beer, alcohol-free beer, cheeses, bananas, raisins, sour cream, yogurt, and pickled herring. The tyramine content of foods and beverages usually increases as the ripening process occurs. Patients on these drugs should be advised to avoid alcoholic beverage. This interaction may persist for up to two weeks after the discontinuation of the MAOI.
• Antidiabetic agents — Many patients contend that oral antidiabetic agents are a substitute for following the appropriate diet. Patients on these agents should be educated on the importance of a low-carbohydrate diet. Patients also should be educated on the importance of taking these medications as prescribed, adhering to a regular meal schedule, and recognizing the signs and symptoms of hypoglycemia such as sweating, tachycardia, palpitations, and tremor.
• Spironolactone (aldactone) and potassium — Patients should be advised to monitor their potassium consumption. Spironolactone, a potassium-sparing diuretic, in combination with foods high in potassium, could result in hyperkalemia. Some foods high in potassium are bananas, apricots, coconut, dates, prunes, peaches, grapefruit, tomatoes, and oranges. Many salt substitutes are also high in potassium.
This list details just a few of the important drug-food interactions, Spray says. "There are numerous other drug-food interactions that deal with absorption, metabolism, and elimination. It is important, therefore, for health care providers to be aware of significant drug-food interactions so they can prevent possible adverse outcomes and maximize therapeutic benefits of drug therapy."